Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Detroit, MI

April 19, 2002Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 19, 2002, 1:38 AM EDT for Lapeer County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 1:38 AM EDT (05:38 UTC)
Expired
Apr 19, 2002, 2:30 AM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:55 AM EDTThunderstorm Wind 50 ELapeer, MILaw enforcement reported a large tree blown over.
Apr 19, 2:00 AM EDTThunderstorm Wind 50 EHadley, MILaw Enforcement reported several small trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 190538
SVRDTX
MIC087-190630-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
138 AM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 230 AM EDT

* AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF LAPEER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAPEER...METAMORA AT 145 AM EDT
  GOODLAND TOWNSHIP...IMLAY CITY...BURNSIDE AT 200 AM EDT   
  BROWN CITY AT 205 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4314 8346 4291 8345 4293 8301 4323 8299

MANN WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:24 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 10:24 PM EDT, 3 hours 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1024 PM EDT THU APR 18 2002

ZONES WILL BE UPDATED SHORTLY TO REFRESH WORDING AND FINE TUNE
TIMING A BIT FOR THUNDERSTORMS OVERNIGHT. WITH EVENING CONVECTIVE
ACTIVITY MOVING MUCH MORE NORTHEAST THAN EAST...BELIEVE FAR SOUTH
WILL NOT SEE ANY THREAT UNTIL AFTER 2 AM.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Apr 18, 7:57 PM EDT, 5 hours 41 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-190500-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
757 PM EDT THU APR 18 2002

...SEVERE THUNDERSTORM WATCH #116 IN EFFECT UNTIL 1 AM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THREAT...
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN...EFFECTIVE UNTIL 100 AM
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

MIDLAND...BAY...SAGINAW...SHIAWASSEE.  THIS INCLUDES THE CITIES OF
MIDLAND...BAY CITY...SAGINAW AND OWOSSO.

THIS WATCH ALSO INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

DISCUSSION...
A WARM AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTHEAST LOWER
MICHIGAN.  AS A COLD FRONT APPROACHES TONIGHT...THUNDERSTORMS WELL
AHEAD OF THE FRONT ARE EXPECTED TO REACH TOWARD THE TRI CITIES AROUND
9 PM AND NEAR OWOSSO AROUND 10 PM.  THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS NEAR 70 MPH AND ONE INCH SIZE HAIL.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.  FORECAST INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE CAN BE REACHED ONLINE AT:
HTTP://WWW.CRH.NOAA.GOV/DTX

BGM
Special weather statement, Apr 19, 12:45 AM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 AM EDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH NUMBER 120 IN EFFECT UNTIL 6 AM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THREAT...
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHEAST LOWER MICHIGAN...EXCEPT LENAWEE AND
MONROE COUNTIES...EFFECTIVE UNTIL 600 AM EDT FRIDAY MORNING.

CITIES INCLUDED IN THIS WATCH ARE...SAGINAW...BAD AXE...
FLINT...PONTIAC AND DETROIT.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

DISCUSSION...
A WARM AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTHEAST LOWER
MICHIGAN. AS A COLD FRONT APPROACHES OVERNIGHT...A LINE
OF THUNDERSTORMS AHEAD OF THE FRONT ARE EXPECTED TO REACH THE FLINT
AND BAD AXE AREAS BY 2 AM AND REACH THE DETROIT METROPOLITAN
AREA AROUND 4 AM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS NEAR 70 MPH AND ONE INCH SIZE HAIL.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION HAS OCCURRED.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.  FORECAST INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE CAN BE REACHED ONLINE AT:
HTTP://WWW.CRH.NOAA.GOV/DTX

GSS/DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:33 PM EDTSevere Thunderstorm WarningDTXMidland57 min
Apr 18, 11:02 PM EDTSpecial Marine WarningDTX118 min
Apr 18, 11:30 PM EDTSevere Thunderstorm WarningDTXMidland60 min
Apr 19, 12:48 AM EDTSevere Thunderstorm WarningDTXTuscola57 min
Apr 19, 1:00 AM EDTSpecial Marine WarningDTX75 min
Apr 19, 1:00 AM EDTSpecial Marine WarningDTX75 min
Apr 19, 1:13 AM EDTSevere Thunderstorm WarningDTXLivingston47 min
Apr 19, 1:30 AM EDTSevere Thunderstorm WarningDTXGenesee30 min
Apr 19, 1:33 AM EDTSevere Thunderstorm WarningDTXSaginaw42 min
Apr 19, 1:36 AM EDTSevere Thunderstorm WarningDTXMidland39 min
Apr 19, 1:46 AM EDTSevere Thunderstorm WarningDTXSaint Clair44 min
Apr 19, 1:56 AM EDTSpecial Marine WarningDTX49 min
Apr 19, 1:59 AM EDTSevere Thunderstorm WarningDTXGenesee46 min
Apr 19, 2:02 AM EDTSevere Thunderstorm WarningDTXGenesee43 min
Apr 19, 2:06 AM EDTSevere Thunderstorm WarningDTXTuscola39 min
Apr 19, 2:13 AM EDTSevere Thunderstorm WarningDTXSaginaw32 min
Apr 19, 2:49 AM EDTSevere Thunderstorm WarningDTXGenesee26 min
Apr 19, 2:56 AM EDTSevere Thunderstorm WarningDTXLapeer49 min
Apr 19, 2:59 AM EDTSpecial Marine WarningDTX46 min
Apr 19, 3:30 AM EDTSpecial Marine WarningDTX60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.